Switch to Onpattro Eases FAP Progress for Man, 44, After Liver Transplant

Patricia Inacio PhD avatar

by Patricia Inacio PhD |

Share this article:

Share article via email
Onpattro case study | FAP News Today | rare illustration of one person highlighted in a crowd

Switching to Onpattro (patisiran) following liver transplant and treatment with tafamidis lessened persistent disease progression in a patient with severe familial amyloid polyneuropathy (FAP), a case study reports.

The man carried a rare mutation in the TTR gene — the most common cause of FAP — therefore, further studies are required to confirm whether a switch to Onpattro also may benefit patients with other mutations, researchers noted.

“Tafamidis therapy did not stop disease progression, but the patient showed clinical improvement … after [a] switch to patisiran,” they wrote.

The case study was published in the Journal of Neurology, in a letter to the editor titled “Clinical improvement after change of therapy from tafamidis to patisiran in progressive TTR amyloidosis post-liver transplantation.”

FAP is a rare progressive disorder characterized by the production of a faulty transthyretin (TTR) protein. The abnormal protein tends to clump together, forming toxic protein aggregates or clumps called amyloid deposits that build up in different tissues and organs — particularly in the heart, nerves, and kidneys.

Here, researchers in Germany described the case of a young FAP patient whose disease progressed following a liver transplant, and then eased after switching to Onpattro.

Recommended Reading
Onpattro, liver transplant

#AANAM – Onpattro Effective in Lowering TTR Protein Levels After Transplant

The 44-year-old man was diagnosed in 2012 with FAP due to a rare mutation (p.Glu54Gly) in the TTR gene. He had a family history of the disease, which prompted early examination and testing — he was 36 at the time of diagnosis — as well as a history of chronic hepatitis B and D.

At the time of his diagnosis, the patient had experienced gastrointestinal symptoms, including constipation and diarrhea, and an inability to sense temperature changes, a sign of potential loss or damage to sensory nerve fibers, for approximately one year.

Upon physical examination, he showed a slight reduction in toe muscle strength and loss of sensation in both feet. Moreover, he had a diminished sense of vibration in the toe knuckles, and no reflexes in his Achilles tendon.

Nerve conduction studies revealed loss of sensation in the legs and a reduction in the electrical activity of the peroneal nerves, which supply sensation and control movement in the legs, feet, and toes.

A first heart echocardiogram followed by a cardiac MRI showed some abnormalities, including excessive thickening of the muscles separating the heart’s chambers and a reduction in the amount of blood pumped out.

The patient was diagnosed with FAP and began treatment with tafamidis (marketed as Vyndaqel and Vyndamax), an oral medicine approved in the U.S. for the treatment of TTR cardiac amyloidosis, a form of heart disease caused by the buildup of amyloid deposits in the heart.

A split-liver transplant in 2013 did not result in any complications, and the man discontinued tafamidis. Of note, a split-liver transplant means that a donor liver is divided and transplanted into two patients.

However, his polyneuropathy symptoms — which can include loss of sensation, numbness, tingling, and pain in the extremities — slowly worsened. In 2018, he restarted treatment with tafamidis.

A physical examination revealed a weakening of small muscles in the hands and feet, with nerve conduction studies confirming the loss of sensation in both arms and legs. His symptoms continued to worsen, and he was no longer able to use stairs and required permanent walking aid. At the start of 2019, he began treatment with Onpattro.

This is a type of RNA interference (RNAi) therapy, which works by targeting for destruction the messenger RNA (mRNA) molecule that carries information for the production of the TTR protein.

After starting treatment with Onpattro, the patient’s FAP symptoms began to ease. Within 18 months of treatment, the man was able to walk independently with a splint on both lower legs and climb stairs with assistance. Preliminary tests also suggested his heart function remained stable

“This case provides evidence that change of treatment regimen in patients with disease progression after [an orthotopic liver transplant] is a valuable option,” the researchers wrote.

However, since the patient in this case had FAP due to a rare mutation, “it cannot be concluded that this positive effect will also occur in patients with other TTR mutations,” they wrote.

Additional larger studies are required to “establish evidence-based treatment recommendations for medical therapy of TTR-amyloidosis patients after [an orthotopic liver transplant],” the team concluded.